Pennsylvania, 2015

Damaging Winds in Pennsylvania, July 19, 2015

July 19, 2015 · NWS PBZ · 6 events in 3 counties and zones

Showers and a few thunderstorms developed in the warm, moist, airmass out ahead of a surface boundary late on the 19th. A few reports of downed trees were reported, mainly where the strongest cells were located over Venango and Forest counties in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and a few thunderstorms developed in the warm, moist, airmass out ahead of a surface boundary late on the 19th. A few reports of downed trees were reported, mainly where the strongest cells were located over Venango and Forest counties in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 4:52 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 19, 4:52 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT SUN JUL 19 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONTAL PASSAGE
TONIGHT. THE NEW WORK WEEK WILL START MAINLY DRY AND SLIGHTLY
COOLER.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTIVE COMPLEX CONTINUES TO MOVES EASTWARD ACROSS OHIO THIS
EVENING. THIS WAS WELL FORECAST BY THE HRRR...WHICH SUGGESTED IT
WOULD WEAKEN AS IT MOVES ACROSS OUR FORECAST AREA. THIS IS IN
PART DUE TO WARM AIR ALOFT...AT 500MB. STILL A MARGINAL THREAT FOR
SEVERE WIND GUSTS IF THE INDIVIDUAL CELLS CAN GET A BIT MORE
ACCELERATION. HOWEVER...THE BETTER CHANCE FOR SEVERE STORMS WILL
BE FURTHER NORTH WHERE SHEAR WILL BE 30-35 KNOTS. SPC HAS ISSUED
A SEVERE THUNDERSTORM WATCH...MAINLY FOR THE NORTH AS CONVECTION
DEVELOPS IN THE HIGH CAPE...MODERATE SHEAR ENVIRONMENT.

COLD FRONT WILL BE SWEEPING THROUGH FROM THE NORTH TONIGHT. FRONT
SHOULD MAKE IT THROUGH PIT AFTER MIDNIGHT BUT LIKELY NOT MUCH
FURTHER AS IT BECOMES PARALLEL TO MIDLEVEL FLOW...AND EXPECT IT TO
STALL OUT NEAR THE MASON/DIXON LINE BY MORNING. BY THIS POINT ONLY
A FEW SHRA WILL LINGER ACROSS THE SOUTH. LOW CLOUDS AND PATCHY FOG
MAY HANG AROUND FOR A TIME BEHIND THE BOUNDARY AS
WELL...ESPECIALLY IN LOCATIONS THAT RECEIVE HEAVIER RAIN. NOT
MAKING MAJOR CHANGES TO LOW TEMPS. ANOTHER ESPECIALLY WARM AND
MUGGY NIGHT IS EXPECTED FOR MUCH OF THE AREA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
WHILE A FEW SHOWERS MAY LINGER OVER OUR SOUTHEAST...THE NEW MODEL
GUIDANCE SUGGESTS THAT THE BULK OF THE CONVECTIVE ACTIVITY WILL
DIMINISH BY MONDAY MORNING WITH THE PASSAGE OF A WEAK BOUNDARY AND
SHORTWAVE. THIS LOOKS TO KEEP MOST OF THE REGION DRY THROUGH THE
AFTERNOON AT THIS TIME...SO POPS WERE DROPPED UNTIL LATER MONDAY
NIGHT/TUESDAY MORNING AS THE STRONGER FRONT APPROACHES.

THE OVERNIGHT BOUNDARY WILL DO LITTLE TO CHANGE THE AIRMASS OVER THE
REGION ON MONDAY...BUT A 5 DEGREE DROP IN DEWPOINTS MAY MAKE IT FEEL
A TAD DRIER. TEMPS WERE KEPT AT A BLEND OF MAV/MET VALUES.

UPPER TROUGH WILL DEEPEN...PIVOTING A MORE NOTABLE COLD FRONT ACROSS
THE REGION TUESDAY. AT THIS TIME...THE GUIDANCE DOES HAVE THIS
BOUNDARY VERY CLOSE TO OUR FORECAST AREA BY MORNING...WHICH COULD
LIMIT THE STRENGTH OF ANY CONVECTION WITH MINIMAL HEATING AND
DESTABILIZATION AHEAD OF IT. REGARDLESS...CHANCE POPS WERE
MAINTAINED...BUT ADJUSTED FOR TIMING TUESDAY...WITH THE FRONT
EXPECTED TO BE EAST OF OUR RIDGE COUNTIES BY NIGHTFALL. A SURFACE
RIDGE WILL BUILD EASTWARD FOR WEDNESDAY. EXPECT LESS HUMIDITY AND
TEMPERATURES SLIGHTLY COOLER THAN NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRIER AND MORE SEASONABLE AIR SETTLES IN FOR THE REST OF THE WEEK.
HOWEVER...RIDGING LOOKS TO REBOUND IN THE MID-LEVELS OVER THE
MISSISSIPPI VALLEY BY THE WEEKEND. THIS LOOKS TO FORM A BUBBLE OF
MUCH HOTTER AND MORE HUMID AIR OVER THE CENTRAL PORTION OF THE
COUNTRY THAT IS SET TO MEANDER EASTWARD INTO NEXT WEEKEND. THIS
MEANS TEMPERATURES HEAD BACK TOWARD 90F BY THE WEEKEND...WITH MUCH
MORE HUMID CONDITIONS...AND A RESUMPTION OF CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL CONTINUE FOR MOST OF THE AFTERNOON...WITH SOME
SPOTTY MVFR CIGS LINGERING FOR AN HOUR OR SO. EXPECTING SOME
RESTRICTIONS FROM WEST TO EAST STARTING BY 22/23Z...AS A
CONVECTIVE COMPLEX IS EXPECTED TO ARRIVE AHEAD OF A COLD FRONT.
HANDLING WITH TEMPO MVFR TSRA FOR NOW...BUT A BRIEF DROP TO IFR IS
CERTAINLY POSSIBLE AT MOST TERMINALS BETWEEN 23Z AND 05Z. TSRA
SHOULD BEGIN TO WANE AFTER THAT POINT...AND A COLD FRONT WILL
SLOWLY SINK THROUGH THE AREA FROM THE NORTH. MVFR CIG/VIS WILL
LINGER FOR A TIME BEHIND THE FRONT...ESPECIALLY IN AREAS THAT
RECEIVE RAIN. IFR IS MOST POSSIBLE AT FKL/DUJ. THE FRONT WILL
EVENTUALLY STALL NEAR THE MASON/DIXON LINE. FOG AND LOW CLOUDS
WILL BEGIN TO BREAK BY 14Z...WITH VFR CONDITIONS DEVELOPING AT
MOST SITES BY MIDDAY. CL

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...
RESTRICTIONS CHANCES WILL INCREASE AGAIN WITH THE APPROACH AND
PASSAGE OF LOW PRESSURE ON MONDAY NIGHT AND TUESDAY. GENERAL VFR
IS ANTICIPATED FOR THE LATTER HALF OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 19, 2:23 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT SUN JUL 19 2015

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-201930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE-OHIO-
323 PM EDT SUN JUL 19 2015

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021>023-041-201930-
GARRETT-NOBLE-MONROE-GREENE-FAYETTE-FAYETTE RIDGES-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
323 PM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 3:30 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT SUN JUL 19 2015

OHZ057-192115-
MUSKINGUM-
430 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT MUSKINGUM COUNTY...

AT 429 PM EDT...A STRONG THUNDERSTORM WAS NEAR HARBOR HILLS...OR NEAR
HEATH...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...SOUTH ZANESVILLE...NORTH ZANESVILLE...DRESDEN...
FRAZEYSBURG...PHILO...PLEASANT GROVE...GRATIOT...FULTONHAM...EAST
FULTONHAM...DRAKE...CANNELVILLE...DUNCAN FALLS AND DILLON STATE PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
  MARKERS 145 AND 161.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3995 8223 3995 8220 4017 8219 4016 8190
      3976 8187 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2029Z 268DEG 25KT 3997 8236

33
Special weather statement, Jul 19, 4:14 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT SUN JUL 19 2015

OHZ057-058-068-192145-
MUSKINGUM-GUERNSEY-NOBLE-
514 PM EDT SUN JUL 19 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NOBLE...EASTERN
MUSKINGUM AND WESTERN GUERNSEY COUNTIES...

AT 514 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES WEST OF NEW CONCORD TO MCCONNELSVILLE.
MOVEMENT WAS EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...CALDWELL...NEW CONCORD...BYESVILLE...DUDLEY...PHILO...
PLEASANT CITY...CUMBERLAND...BELLE VALLEY...SARAHSVILLE...DEXTER
CITY...ADAMSVILLE...NORWICH...CHANDLERSVILLE...RURALDALE...HIGH
HILL...OTSEGO...BRIDGEVILLE...DUNCAN FALLS AND BODEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 159 AND 184.
  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 57.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4020 8149 3965 8146 3964 8147 3958 8147
      3959 8159 3966 8159 3967 8164 3975 8164
      3977 8192 3993 8193 3993 8194 3994 8193
      4008 8194
TIME...MOT...LOC 2114Z 263DEG 18KT 4002 8185 3967 8183

33
Special weather statement, Jul 19, 4:44 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT SUN JUL 19 2015

OHZ058-059-068-069-192215-
GUERNSEY-MONROE-NOBLE-BELMONT-
544 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOBLE...
SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE AND SOUTHWESTERN BELMONT
COUNTIES...

AT 544 PM EDT...A STRONG THUNDERSTORM WAS NEAR BYESVILLE...OR 9 MILES
NORTH OF CALDWELL...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...BARNESVILLE...WOODSFIELD...BYESVILLE...QUAKER CITY...
SENECAVILLE...PLEASANT CITY...LORE CITY...SUMMERFIELD...BELLE
VALLEY...LEWISVILLE...SARAHSVILLE...SALESVILLE...SOMERTON...
FAIRVIEW...STAFFORD...BATESVILLE...MILTONSBURG...SENECA LAKE PARK AND
WOLF RUN STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 179 AND 184...AND
  BETWEEN MILE MARKERS 198 AND 204.
  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 28 AND 44.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3978 8159 4000 8159 4008 8112 3966 8112
TIME...MOT...LOC 2144Z 269DEG 23KT 3988 8150

33
Special weather statement, Jul 19, 5:30 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT SUN JUL 19 2015

PAZ008-009-192315-
VENANGO-FOREST-
630 PM EDT SUN JUL 19 2015

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHERN VENANGO AND NORTHERN
FOREST COUNTIES...

AT 629 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM TITUSVILLE TO 7 MILES SOUTHEAST OF MEADVILLE. MOVEMENT WAS EAST
AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TIONESTA...PLEASANTVILLE...KELLETTVILLE...WEST HICKORY...EAST
HICKORY...STARR AND OIL CREEK STATE PARK.

HEAVY RAINFALL MAY ALSO OCCUR AS THESE STORMS TRAIN OVER THE SAME
AREA.  LOCALIZED FLOODING IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHWESTERN PENNSYLVANIA.

LAT...LON 4159 7896 4146 7949 4153 7994 4160 7983
      4162 7983 4162 7895
TIME...MOT...LOC 2229Z 278DEG 35KT 4164 7969 4158 8004

15

The radar

The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forest

When
July 19, 6:04 PM EST
Where
Forest County, 1.24 mi ENE of Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
41.510, -79.450

Department of highways reported trees down on State Route 62.

Thunderstorm Wind, Venango

When
July 19, 6:07 PM EST
Where
Venango County, 0.86 mi NW of Petroleum Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
41.530, -79.710

County official reported multiple trees and power lines down in northern Venango county near Cherrytree.

Thunderstorm Wind, Venango

When
July 19, 6:07 PM EST
Where
Venango County, 0.69 mi S of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
41.590, -79.580

County official reported multiple trees and power lines down near Pleasantville.

Thunderstorm Wind, Forest

When
July 19, 6:17 PM EST
Where
Forest County, 2.07 mi N of Byromtown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.560, -79.050

Trained spotter reported multiple trees down on Blue Jay Road between routes 66 and 666.

Thunderstorm Wind, Clarion

When
July 19, 6:59 PM EST
Where
Clarion County, 0.69 mi S of Snydersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.340, -79.350

Emergency manager reported trees down along State Route 66.

Thunderstorm Wind, Forest

When
July 19, 6:59 PM EST
Where
Forest County, 1.73 mi SE of Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
41.480, -79.450

Department of highways reported trees down on state route 36.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594625, 594629, 594630, 594626, 594628, 594661.